This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
—Dr Moore's article points out two additional causes of hypomagnesemia with which we agree. The issue of whether or not to supplement magnesium in these patients is a controversial one. Most investigators find that, despite supplementation, the renal loss of magnesium is such that the patients remain hypomagnesemic. We have found, in our patients, that we can increase the serum magnesium level over a short time by supplementation with intravenous or intramuscular magnesium. On the other hand, long-term oral magnesium supplementation has not been optimal, because the level absorbed is small, and diarrhea often results when the dose of oral magnesium is escalated. We have adopted the policy of individualizing magnesium supplementation; those patients who develop symptoms are supplemented both parenterally and orally, and those who do not have symptoms do not receive supplemental magnesium. Using this philosophy, we have had no serious sequelae from hypomagnesemia. Several patients
Thomas J. Meyer. Prophylactic Hypomagnesemia During Cisplatin Therapy-Reply. Arch Intern Med. 1985;145(12):2270–2271. doi:10.1001/archinte.1985.00360120142041